Alert archive / Arizona / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 7, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jun 23, 2024, 1:21 PM MST for Santa Cruz County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2024, 1:21 PM MST (20:21 UTC)
- Expired
- Jun 23, 2024, 2:00 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 45 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1548 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
220
WUUS55 KTWC 232021
SVRTWC
AZC023-232100-
/O.NEW.KTWC.SV.W.0007.240623T2021Z-240623T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
121 PM MST Sun Jun 23 2024
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southeastern Santa Cruz County in southeastern Arizona...
* Until 200 PM MST.
* At 120 PM MST, a severe thunderstorm was located 8 miles east of
Patagonia, or 21 miles northeast of Nogales, and is nearly
stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3147 11050 3139 11064 3153 11074 3161 11059
TIME...MOT...LOC 2020Z 159DEG 2KT 3150 11061
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KM1 follow-up statement
743
WWUS55 KTWC 232044
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
144 PM MST Sun Jun 23 2024
AZC023-232100-
/O.CON.KTWC.SV.W.0007.000000T0000Z-240623T2100Z/
Santa Cruz-
144 PM MST Sun Jun 23 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR EAST CENTRAL SANTA CRUZ COUNTY...
At 143 PM MST, a severe thunderstorm was located over Patagonia, or
16 miles northeast of Nogales, moving northwest at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly remote areas of east
central Santa Cruz County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3152 11058 3144 11067 3153 11074 3161 11059
TIME...MOT...LOC 2043Z 134DEG 6KT 3153 11073
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:02 AM MST, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 23, 10:02 AM MST, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1002 AM MST Sun Jun 23 2024 .SYNOPSIS... Ample moisture will bring daily chances for thunderstorms to the area through the week. Some thunderstorms will generate strong outflow winds with locally heavy rain possible. Seasonable heat to start the week, climbing several degrees by mid week as high pressure builds overhead. && .UPDATE... Like yesterday, the 12Z sounding at KTWC came in showing significant moisture with PWATS at 1.88 inches. Southerly flow over southeastern Arizona will continue to fuel moisture into the area with afternoon/ evening hour PWATS forecast to be around 2 inches. Higher PWATs around 2 inches will be focused in western Pima county and decrease moving east across SE AZ with PWATS around 1.1 inches Cochise county. Cloud cover is not as widespread as yesterday but there is still a decent cloud deck over central to western Pima county, Pinal county, and northern Graham and Greenlee counties. The areas with more prolonged surface heating will help increase instability for that area. Though, this is not to say that the areas with less surface heating are not capable of seeing thunderstorm development. How well clouds dissipate this morning will increase confidence on how widespread convection will be today. The greatest instability appears in a north to south corridor from southern Pinal, to central to eastern Pima to Santa Cruz counties with CAPE around 1500-2000 J/kg. DCAPE is around 900-1200 J/kg suggesting that strong outflow winds will not be the main threat associated with thunderstorms today. Isolated storms are forecast to begin developing around 12-1 PM MST, focused to start in and around Santa Cruz county pushing into central to eastern Pima and Cochise counties around 2-4 PM MST. If cloud cover over western Pima county is able to dissipate, there is a chance for storms and showers to develop there. Based on how high atmospheric moisture is and how slow mean wind aloft is, the main concern associated with thunderstorm development is heavy rain with the potential for flash flood conditions. && .DISCUSSION... Unseasonably deep moisture for late June continues to bring showers and thunderstorms to the area this week. We're still seeing scattered showers around the area in the overnight and early morning hours. Surface dewpoints in the 60s to lower 70s with precipitable water values from 1.4 to 1.8 inches or so is typically a late July to August thing. As expected, a strong gulf surge has reinforced the initial moisture punch with surface dewpoints up 10 to 15 degrees into the lower deserts and satellite precipitable water estimates as high as 2 inches in southwest AZ. KYUX vad wind profile showing the surge has lost some depth, currently down to about 2k ft deep. We've also been seeing a bit less shear and slow warming in mid levels as high pressure builds in from the west over the next 72 hours. WPC continues to have our area in a slight risk for excessive rainfall which looks good. For today, we'll once again see much of the area struggling with debris cloud and light to moderate embedded showers to start the day. With this much moisture, insolation is always an issue as we watch to see where our first areas of clearing occur. Some drying from the east will make Cochise county the earliest candidate for surface heating. As the deepest moisture axis shifts westward, SREF, HREF and HRRR trends suggest a strong focus on Santa Cruz county and much of the Tohono O'Odham nation this afternoon and early evening. Watch for heavy rain with wet microburst activity, with outflows potentially pushing storm activity into metro Tucson again. The ridge will strengthen overhead with a new high center consolidating nearly overhead the first half of the week. The resulting warmer mid levels will combine with a gradual drying trend to slow the thunderstorm trend a bit. However, we should still manage daily chances of storms through the week. Another slower moving easterly wave is passing through Mexico a little further south than the earlier one; likely to enter the Pacific near southern Sinaloa Tuesday. Still probably far enough north to help with another (weaker) moisture surge late in the week. && .AVIATION...Valid through 24/12Z. Scattered -SHRA with isold -TSRA and BKN ceilings around 6-10k feet this morning. Another chance of TSRA across the area between 23/20Z and 24/04Z. Locally heavy rainfalls may significantly reduce visibilities at times. Light winds generally less than 8 kts this morning. Strong gusty outflow winds from thunderstorms possible in the afternoon and evening. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... A strong increase in moisture will bring better relative humidity values along with a chance of thunderstorms through the week. Some storms will generate strong and erratic outflow winds. Moisture is expected to be deep enough for some storms to generate locally heavy rain. Temperatures may heat back up by mid week as high pressure builds nearly overhead, however we should keep some storm chances around. && && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Update...Malarkey Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:41 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 49 min |
| Jun 23, 2:15 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 45 min |
| Jun 23, 2:19 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 41 min |
| Jun 23, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 46 min |
| Jun 23, 3:11 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Jun 23, 3:39 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Jun 23, 4:13 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.